New York, 2006

Damaging Wind in New York, July 29, 2006

July 29, 2006 · NWS BGM · 1 event in 1 county or zone

1 thunderstorm wind, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$5,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Binghamton, NY wrote its last area forecast discussion before the first event at Jul 28, 9:10 PM EST, 17 hours 45 minutes earlier.

Area forecast discussion, Jul 28, 9:10 PM EST, 17 hours 45 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BINGHAMTON NY
1010 PM EDT FRI JUL 28 2006

.SHORT TERM (TNGT - SUN)...

WEAK HIGH PRESSURE BUILDING INTO THE AREA BEHIND UL TROF WHICH
PASSED EARLIER THIS EVENING. SKIES QUITE CLEAR WELL UPSTREAM OF
NY/PA EXCEPT FOR SOME CONVECTIVE CI BLOW OFF. ACTIVITY NORTH OF WI
NOT LIKELY TO REACH US BY MORNING AS ATMOS STABILIZES TONIGHT AND UL
FEATURES DAMPEN INTO SLGT RIDGING. BACKED OFF ON SKY COVER
PERCENTAGES IN THE GRIDS/ZFP WITH BULK OF NIGHT MAINLY CLEAR ASIDE
FROM PASSING AC/CI...AND THEN LOW CLOUDS DVLPG WITH FOG FOR SOME
AREAS. HAVE HIT THE FOG HARDER WITH DENSE WORDING IN OUR FAVORED
RIVER VALLEY LOCATIONS...BUT WITH ALL THE RAIN ACROSS THE AREA ON
FRIDAY... EVERYONE WILL SEE AT LEAST PATCHY COVERAGE. ANOTHER MUGGY
NIGHT WITH LOW TEMPS ON TRACK FOR MID-UPR 60S. -JAB

PREVIOUS DISCUSSION...
TMRW LOOKS LIKE A PRETTY NICE DAY AFTER SOME ERLY MRNG FOG AND LOW
CLDS, ALTHO VERY WARM AND HUMID CONDITIONS IN THE AFTN.  LOW CHC
POPS NRN ZONES FOR LATE TMRW AFTN AS MDLS SUGGEST ANOTHER WEAK S/WV
APRCHNG THE RGN. SLGT CHC TO LOW CHC POPS FOR TMRW NGT INTO SUNDAY,
AS ANY WAVES DIFFICULT TO TIME AT THIS RANGE. FOR NOW PLAYED HIGHEST
CHC POPS DURING CLIMATLOCIALLY FAVORED TIMES - LATE AFTN/ERLY EVNG
HRS - ALTHO SOME NOCTURNAL ACTIVITY IS PSBL GIVEN THIS NW FLOW PTRN.

&&

.AVIATION (29/00Z TO 30/00Z)...
CONDITIONS WILL START VFR THEN WIDESPREAD FOG IS EXPECTED TO DEVELOP
BTW 06Z-09Z. AT KUCA/KSYR/KAVP/KBGM/KITH THE FOG WILL REDUCE FLIGHT
CATEGORY TO MVFR WITH BRIEF IFR CONDITIONS POSSIBLE AT KBGM/KITH
AROUND SUNRISE. AT KELM, DENSE FOG IS LIKELY AFTER 08Z WITH LIFR
CONDITIONS. BY 14Z, CONDITIONS WILL BE BACK TO SCATTERED FAIR WX
CUMULUS WITH A TREND TOWARD BROKEN SKIES DURING THE AFTERNOON. WINDS
ON SATURDAY WILL BE WESTERLY 5 TO 10 KNOTS.   RRM

&&

.LONG TERM...

AGAIN STAYED CLOSE TO HPC GUIDANCE. HOT WX WITH PSBL RECORD BREAKING
HEAT MON-TUES. MEANDERING FNTL BNDRY WILL EVENTUALLY DROP S OF THE
RG LATE IN THE PD WITH SOME RELIEF FROM THE HEAT, ALONG WITH A
BETTER CHC FOR TSRA.

&&

.BGM WATCHES/WARNINGS/ADVISORIES...
.NY...NONE.
.PA...NONE.
Hazardous weather outlook, Jul 29, 12:00 PM EST, 2 hours 55 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BINGHAMTON NY
100 PM EDT SAT JUL 29 2006

NYZ009-015>018-022>025-036-037-044>046-055>057-062-PAZ038>040-043-
044-047-048-072-300645-
NORTHERN ONEIDA-YATES-SENECA-SOUTHERN CAYUGA-ONONDAGA-STEUBEN-
SCHUYLER-CHEMUNG-TOMPKINS-MADISON-SOUTHERN ONEIDA-CORTLAND-
CHENANGO-OTSEGO-TIOGA-BROOME-DELAWARE-SULLIVAN-BRADFORD-
SUSQUEHANNA-NORTHERN WAYNE-WYOMING-LACKAWANNA-LUZERNE-PIKE-
SOUTHERN WAYNE-
100 PM EDT SAT JUL 29 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL NEW
YORK...SOUTHEASTERN NEW YORK AND NORTHEAST PENNSYLVANIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT

THUNDERSTORMS WILL MOVE INTO NORTHERN NY FROM SOUTHERN ONTARIO THIS
AFTERNOON AND TONIGHT. THESE STORMS HAVE THE POTENTIAL TO BECOME
SEVERE WITH THE POSSIBILITY OF HAIL AND DAMAGING WINDS. STORMS LATER
TONIGHT WILL NEED TO BE WATCHED FOR THE POSSIBILITY OF AN ISOLATED
TORNADO.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

THUNDERSTORMS ARE POSSIBLE INTO EARLY NEXT WEEK.

.SPOTTER INFORMATION STATEMENT...

SKYWARN ACTIVATION IS POSSIBLE IN THE NEXT FEW HOURS. ALL SPOTTERS
ARE ENCOURAGED TO FORWARD SEVERE WEATHER REPORTS TO THE NATIONAL
WEATHER SERVICE.

WATSON

In the hours before

Special weather statement, Jul 29, 11:36 AM EST, 3 hours 19 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BINGHAMTON NY
1236 PM EDT SAT JUL 29 2006

NYZ009-016>018-036-037-291900-
MADISON-NORTHERN ONEIDA-ONONDAGA-SENECA-SOUTHERN CAYUGA-
SOUTHERN ONEIDA-
1236 PM EDT SAT JUL 29 2006

...STRONG THUNDERSTORMS ARE LIKELY THIS AFTERNOON...

CLUSTERS OF THUNDERSTORMS OVER SOUTHERN ONTARIO ARE MOVING SOUTHEAST
AT 30 MPH, AND WILL CROSS LAKE ONTARIO BETWEEN 1 AND 2 PM.
THESE THUNDERSTORMS WILL MOVE INTO THE NORTHERN FINGER LAKES AND
WESTERN MOHAWK VALLEY BY 3 PM. THE AIRMASS OVER CENTRAL NEW YORK IS
HUMID AND UNSTABLE, AND THE THUNDERSTORMS COULD BECOME SEVERE AS
THEY MOVE INTO UPSTATE NEW YORK.

STAY TUNED TO NOAA WEATHER RADIO FOR THE LATEST FORECAST UPDATES, AND
BE PREPARED FOR RAPIDLY CHANGING WEATHER CONDITIONS THIS AFTERNOON.
Special weather statement, Jul 29, 1:50 PM EST, 1 hour 5 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BINGHAMTON NY
250 PM EDT SAT JUL 29 2006

NYZ009-037-291930-
ONEIDA NY-
250 PM EDT SAT JUL 29 2006

...STRONG THUNDERSTORM MOVING INTO THE AREA...

* AT 246 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  STRONG THUNDERSTORM.  THIS STORM WAS LOCATED NEAR VERONA BEACH...
  AND MOVING EAST AT 25 MPH.

* THE STRONG THUNDERSTORM WILL BE NEAR...
  BLOSSVALE AT 255 PM EDT...
  NEW LONDON AND ONEIDA CASTLE AT 305 PM EDT...
  VERONA MILLS AND VERONA AT 310 PM EDT...
  ROME AND VERNON AT 315 PM EDT...
  GRIFFISS AFB AT 325 PM EDT...
  WESTMORELAND AND COLEMANS AT 330 PM EDT...

THIS STORM HAS THE POTENTIAL TO BECOME SEVERE AND PRODUCE LARGE HAIL
AND/OR DAMAGING WINDS. ADDITIONAL STRONG STORMS WILL MOVE ACROSS
ONEIDA COUNTY AFTER 330 PM.

The radar

The Binghamton radar (KBGM), 91 km away, was scanning. The volume nearest the first event began at 19:56 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Onondaga

When
July 29, 2:55 PM EST
Where
Onondaga County, Marcellus
Measured
50 kt (58 mph) estimated gust
Property damage
$5,000
Reported by
GENERAL PUBLIC
Coordinates
42.983, -76.317

Numerous trees were uprooted. Structural damage occured in South Syracuse.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in New York in 2006Every state in 2006This day in weather historyWarnings in New York, July 2006

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5525564.